Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 77, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2022, 7:17 PM MDT for Box Elder County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 7:17 PM MDT (01:17 UTC)
- Expired
- Sep 21, 2022, 7:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 12:19 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 4200 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WUUS55 KSLC 220117 SVRSLC UTC003-220145- /O.NEW.KSLC.SV.W.0077.220922T0117Z-220922T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 717 PM MDT Wed Sep 21 2022 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Central Box Elder County in northern Utah... * Until 745 PM MDT * At 716 PM MDT, a severe thunderstorm was located 22 miles south of Park Valley, or 38 miles southwest of Snowville, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Mesonet weather station measured gust to 63 mph. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Great Salt Lake North of the Causeway and Locomotive Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4129 11340 4155 11336 4177 11290 4153 11274 TIME...MOT...LOC 0116Z 234DEG 26KT 4152 11317 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...OBSERVED MAX WIND GUST...60 MPH $$ Church
3 follow-up statements
051
WWUS55 KSLC 220126
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
726 PM MDT Wed Sep 21 2022
UTC003-220145-
/O.CON.KSLC.SV.W.0077.000000T0000Z-220922T0145Z/
Box Elder UT-
726 PM MDT Wed Sep 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL BOX ELDER COUNTY...
At 726 PM MDT, a severe thunderstorm was located 21 miles southeast
of Park Valley, or 34 miles southwest of Snowville, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Salt Lake North of the Causeway and Locomotive Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 11290 4153 11274 4129 11340 4155 11336
TIME...MOT...LOC 0126Z 234DEG 26KT 4156 11309
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Church511
WWUS55 KSLC 220128
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
728 PM MDT Wed Sep 21 2022
UTC003-220145-
/O.CON.KSLC.SV.W.0077.000000T0000Z-220922T0145Z/
Box Elder UT-
728 PM MDT Wed Sep 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL BOX ELDER COUNTY...
At 728 PM MDT, a severe thunderstorm was located 21 miles northwest
of Great Salt Lake North of the Causeway, or 33 miles southwest of
Snowville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Locomotive Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 11290 4160 11279 4150 11318 4160 11326
TIME...MOT...LOC 0128Z 234DEG 26KT 4157 11307
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Church608
WWUS55 KSLC 220145
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
745 PM MDT Wed Sep 21 2022
UTC003-220155-
/O.EXP.KSLC.SV.W.0077.000000T0000Z-220922T0145Z/
Box Elder UT-
745 PM MDT Wed Sep 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However gusty winds are still possible with
this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
LAT...LON 4177 11290 4160 11279 4150 11318 4160 11326
TIME...MOT...LOC 0145Z 234DEG 26KT 4164 11295
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:05 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 21, 6:05 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
605 PM MDT Wed Sep 21 2022
.SYNOPSIS...Severe thunderstorms and flash flooding are likely
across portions of the state today. High pressure will build into
the area for the end of the week and through the weekend.
&&
.UPDATE...After coordination with the Storm Prediction Center,
have dropped the Severe Thunderstorm Watch for areas along and
south of a line from Tooele to Utah to Wasatch Counties and areas
south of here. Have witnessed an intrusion of an axis of dry air
across the west deserts, as 6PM surface analysis indicates
surface dewpoints have fallen into the 30s here. Farther east, a
sharp low-level moisture gradient exists, and surface dewpoints
rise into the 50s generally along/east of I-15, mainly north of
Richfield. As a result, the boundary layer has stabilized within
the dry airmass, and any additional shower/thunderstorm activity
that develops within this airmass will be isolated and generally
non-severe. Farther north, a surface low has formed just west of
the Great Salt Lake. A low-level boundary extends south and east
from the low, and it is this boundary that separates the more
moist, higher instability air from the drier air to the west.
Given continued upper forcing and a vort lobe rotating through NE
Nevada, showers and thunderstorms should continue for the next
couple of hours across northern Utah, focused on the low-level
boundary. Across southern and central Utah, the primary threat is
transitioning from a severe threat to a flood threat, as
additional shower/thunderstorm development with embedded heavy
rainfall is expected to continue through much of the night,
especially along/east of I-15. Per CAMs, the threat should become
increasingly focused across central Utah burn scars overnight. The
previous discussion follows and the existing flood watches still
look good.
&&
.DISCUSSION...All the focus in the short term remains on the this
afternoon through this evening period where multiple weather
hazards ranging from flash flooding to thunderstorms with strong
to damaging winds are possible. Much of southeastern Utah is
outlooked with a moderate risk (category 3 of 4) for flash
flooding through this evening, and a Flash Flood Watch is in
effect. Meanwhile, much of western and northwest Utah is outlooked
for a marginal (1 of 5) to a slight (2 of 5) risk of severe
weather, with damaging wind gusts from thunderstorms being the
primary hazard type. A Severe Thunderstorm Watch is in effect for
much of western and Northern Utah through this evening.
A large upper-level low centered over Northern California is
moving slowly eastward today while deep subtropical moisture is
advecting northward across the state ahead of the trough, with
the deepest moisture in place over southeastern Utah. Meanwhile,
deep layer ascent and shear is increasing over western and
northwestern Utah ahead of the trough, with an area of 50 to 60
knots of shear spreading across the state. The large area of
ascent across southwestern utah will support numerous to
widespread shower and thunderstorm development this afternoon. The
special 18Z sounding from KSLC is indicative of the environment,
with 500-1000 J/kg of CAPE, deep layer sheer to 50 knots. With
this organized thunderstorms are expected with rotating updrafts
capable of producing large hail and damaging wind gusts.
Otherwise, farther south and east, deeper layer moisture, with PW
values over 1 inch will support very efficient rain processes, as
much of that moisture is available lower in the lower levels with
dew points in the mid to upper 50s across southern and eastern
Utah. Heavy rainfall over sensitive slot canyons and normally dry
washes will make flash flooding likely over several basins in
southern Utah this afternoon and evening.
Thunderstorms are expected to diminish in coverage overnight
tonight as instability for daytime heating wanes, bringing an end
to the multi hazard event. The upper level trough axis will still
not pass the forecast area until during the day on Thursday. While
most of the moisture will be swept out to our east tomorrow, there
will remain some showers and thunderstorm chances across eastern
Utah, although not with the same coverage of voracity as today.
Through the weekend and into much of next week, quiescent and
seasonable weather conditions will return. A ridge will redevelop
to our west this weekend, and then slowly build eastward across
the area through early next week. This will largely keep the
forecast area under dry northwesterly flow. By mid to late next
week, as the ridge axis shifts to our east, there is a chance for
some return of moisture and therefore isolated to scattered
showers and thunderstorms.
&&
.AVIATION...KSLC...Showers and thunderstorms with the potential for
gusty and erratic winds, heavy rain, and hail will be possible until
around 00z. Otherwise isolated to scattered showers and storms will
be possible until around 06Z. Winds will primarily be out of the
south before switching to northerly winds tomorrow around 18Z.
Predominantly VFR conditions expected for the period with the
potential of getting MVFR conditions when a storm is overhead.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms with
the potential for gusty and erratic winds, heavy rain, and hail will
be possible until around 00z. Otherwise isolated to scattered
showers and storms will be possible until around 06Z for most of the
CWA. Scattered storms are possible through mid-morning for central
and southern UT. Primarily southerly winds expected before switching
to diurnal wind changes overnight and into tomorrow. Predominantly
VFR conditions throughout the CWA with the potential of seeing lower
categories when a storm is overhead or nearby. Certain sites such as
KBCE and other valleys have good potential for fog and lowered
ceilings that could put their category into IFR or LIFR. The best
chance for these lowered flight categories is overnight.
&&
.FIRE WEATHER...
A moist southwest flow will remain in place across the area today
as a storm system over the West Coast starts to move inland.
Abundant moisture can be expected over the area, but especially
across southern and eastern Utah where widespread wetting rains
and scattered thunderstorms are expected. Farther north and west,
the airmass will be a bit drier, but isolated to scattered strong
thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected
to see breezy conditions once again this afternoon.
As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for UTZ101-
103>105-107>112.
Flood Watch until midnight MDT tonight for UTZ113-117-120-121-
128>131.
Flood Watch until 9 PM MDT this evening for UTZ122>125-127.
WY...Severe Thunderstorm Watch until 8 PM MDT this evening for WYZ021.
&&
ADeSmet/Church/Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Local storm report, Sep 21, 5:13 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 PM MDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 14 WNW BIG WATER 37.11N 111.91W
09/21/2022 KANE UT OTHER FEDERAL
ROSE FROM 100CFS AROUND 2PM TO 1180CFS AT 225PM. PARIA
RIVER GAGE NEAR KANAB.
&&
JULIE.A.CUNNINGHAMSpecial weather statement, Sep 21, 5:14 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
514 PM MDT Wed Sep 21 2022
UTZ125-127-128-212345-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
514 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hatch, or 30 miles north of Kanab, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bryce Canyon National Park, Tropic, Cannonville, Alton and Rubys Inn.
This includes the following highways...
US Route 89 between mile markers 105 and 108.
Utah Route 12 between mile markers 7 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding.
&&
LAT...LON 3736 11246 3752 11252 3777 11222 3767 11208
3751 11201
TIME...MOT...LOC 2313Z 231DEG 27KT 3747 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWLocal storm report, Sep 21, 5:27 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 3 SE STOCKTON 40.43N 112.31W
09/21/2022 TOOELE UT EMERGENCY MNGR
FLOW ALONG SOLDIER CREEK. EVACUATED ONE HOUSE BY SR-36
AND POTENTIAL ROAD CLOSURE.
&&
JULIE.A.CUNNINGHAMSpecial weather statement, Sep 21, 5:55 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
555 PM MDT Wed Sep 21 2022
UTZ101-103-220045-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
555 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of north central Box
Elder County through 645 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Park Valley, or 22 miles west of Snowville, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 0 and 2.
Utah Route 30 between mile markers 68 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4189 11277 4187 11323 4199 11326 4200 11281
TIME...MOT...LOC 2353Z 256DEG 12KT 4198 11315
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChurchSpecial weather statement, Sep 21, 6:34 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
634 PM MDT Wed Sep 21 2022
UTZ101-103-220115-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
634 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of north central Box
Elder County through 715 PM MDT...
At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Park Valley, or 22 miles southwest of Snowville, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Snowville and Locomotive Springs.
This includes the following highways...
Interstate 84 between mile markers 3 and 16.
Utah Route 30 between mile markers 87 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4159 11305 4174 11320 4200 11277 4197 11257
4178 11253
TIME...MOT...LOC 0034Z 234DEG 25KT 4173 11300
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ChurchLocal storm report, Sep 21, 7:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 27 E LUCIN 41.29N 113.41W
09/21/2022 M66 MPH BOX ELDER UT MESONET
MEASURED FROM GROOME SITE, UR305.
&&
JULIE.A.CUNNINGHAMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 6:11 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Sep 21, 6:34 PM MDT | Special Weather Statement | SLC | Box Elder | 41 min |
| Sep 21, 6:53 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 52 min |
| Sep 21, 7:36 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Sep 21, 7:45 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
| Sep 21, 9:34 PM MDT | Special Weather Statement | SLC | Cache, Weber | 41 min |
| Sep 21, 10:16 PM MDT | Special Weather Statement | SLC | Salt Lake | 44 min |
| Sep 21, 10:39 PM MDT | Special Weather Statement | SLC | Davis | 51 min |
| Sep 21, 11:16 PM MDT | Special Weather Statement | SLC | Cache | 44 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.